Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 26, 2017, 4:27 PM MDT for Custer County, Pueblo County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2017, 4:27 PM MDT (22:27 UTC)
- Expired
- Jun 26, 2017, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Custer County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WGUS55 KPUB 262227
FFWPUB
COC027-101-270130-
/O.NEW.KPUB.FF.W.0014.170626T2227Z-170627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
427 PM MDT MON JUN 26 2017
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northeastern Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...
* Until 730 PM MDT
* At 424 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Junkins Burn Scar. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
areas in and around the Junkins Burn Scar.
Excessive rainfall over the burn scar will result in debris flow
moving through the North and South Hardscrabble Creek drainages. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3825 10494 3812 10491 3806 10520 3816 10530
3825 10513
$$
kam3 follow-up statements
189
WGUS75 KPUB 262250
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
450 PM MDT MON JUN 26 2017
COC027-101-270130-
/O.CON.KPUB.FF.W.0014.000000T0000Z-170627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer CO-Pueblo CO-
450 PM MDT MON JUN 26 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES...
At 449 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the Junkins Burn Scar. Radar estimates up to one inch of
rain has already fallen. Flash flooding is expected.
Excessive rainfall over the burn scar will result in debris flow
moving through the North and South Hardscrabble drainages. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
areas in and around the Junkins Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3825 10494 3812 10491 3806 10520 3816 10530
3825 10513
$$
kam318
WGUS75 KPUB 262327
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
527 PM MDT MON JUN 26 2017
COC027-101-270130-
/O.CON.KPUB.FF.W.0014.000000T0000Z-170627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer CO-Pueblo CO-
527 PM MDT MON JUN 26 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES...
At 525 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the North and South Hardscrabble drainages. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
areas in and around the Junkins Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3825 10494 3812 10491 3806 10520 3816 10530
3825 10513
$$
MOORE915
WGUS75 KPUB 270055
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
655 PM MDT MON JUN 26 2017
COC027-101-270104-
/O.CAN.KPUB.FF.W.0014.000000T0000Z-170627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer CO-Pueblo CO-
655 PM MDT MON JUN 26 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN CUSTER AND WEST CENTRAL
PUEBLO COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3825 10494 3812 10491 3806 10520 3816 10530
3825 10513
$$
MOOREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:26 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 26, 3:26 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 326 PM MDT Mon Jun 26 2017 .SHORT TERM...(This evening through Tuesday) Issued at 325 PM MDT Mon Jun 26 2017 Currently... Isolated to scattered showers and thunderstorms are developing over the mountain areas early this afternoon, while a severe thunderstorm near Kit Carson will continue to drop south over the next couple of hours approaching Kiowa County. Temperatures are warm with lower to mid 80s across the Eastern Plains and dewpoints remain elevated in the mid to upper 50s, providing fuel for thunderstorm development this afternoon. Through Tonight...high pressure aloft will start to shift eastward across Colorado with westerly flow developing statewide late tonight. This evening, an upper level impulse will shift southeast across Colorado in the northwest flow aloft. This will help trigger thunderstorms across the area through the evening hours. Low level southeast flow will keep moisture banked up over the mountain areas which will likely aid in precipitation generation. Modest instability and shear may allow for one or two storms to become strong, if not severe through this evening. High-res model data has slowly been ramping thunderstorm coverage this morning, so have higher confidence that coverage will be greater than previously forecast. Locations over the Mountains, southeast into the Plains, generally south of Highway 50 will see the best chances through the evening hours. Threat include lightning, locally heavy rainfall and hail approaching nickel size. Given the moisture content in the atmosphere, burn scars may be under the threat for locally heavy rainfall and flash flooding potential. Thunderstorm activity should spread south and east overnight clearing the region by 3 am. Dry conditions are expected to prevail into Tuesday morning. Tuesday...the upper ridge will shift east into the Central Plains tomorrow with westerly zonal flow increasing across the area through the afternoon. Expect increased mixing of westerly flow and dry air down into the San Luis Valley, and east into the I-25 corridor. This will also help temperature warm into the mid 90s for much of the region. Red flag conditions are expected to be present in the San Luis Valley and Fremont County where fuels are deemed critical. Elsewhere, the I-25 corridor will dry out, but fuels are not considered critical at this time. The main question will be what happens to the east, generally from an Eads to Kim line. Models have been generating convection along a boundary by mid afternoon and tracking it east into western Kansas by the evening hours. Sufficient CAPE and shear will be present to strong to severe storms, but coverage looks pretty minimal at this point. For areas east of this line, be prepared for a severe storm or two during the afternoon and evening with large hail and gusty outflow winds being the primary threats. Mozley .LONG TERM...(Tuesday night through Monday) Issued at 325 PM MDT Mon Jun 26 2017 Tuesday night through Thursday...Westerly zonal flow settles in across the region, providing for dry and warm conditions. Convection is expected to be isolated at best as the westerly flow pushes the drier air into the plains, and storm activity will likely focus on wherever the dryline resides along the CO/KS border. Temps will climb into the 80s for the high valleys, and upper 80s to mid 90s for the e plains. An upper low crossing Canada and northern Montana will push a cold front south, reaching the eastern Colorado plains on Thu. The front is forecast to drop south across the Palmer Divide late Thu aftn, and should be late enough to not affect the max temp for Thu. Friday and Saturday...The Thu aftn cold front will produce easterly upslope flow across the e plains for both Fri and Sat, cooling temps and causing a slight increase in pcpn chances, especially for Sat aftn and eve. Look for high temps in the upper 70s and 80s for most locations both days. Sunday and Monday...There are some differences between the models, but in general the trend is for high pressure to rebuild back into the desert SW. This will bring warmer temps and isolated diurnal convection to the mts and e plains. Look for max temps in the 80s for the high valleys, and upper 80s to lower 90s for the e plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 325 PM MDT Mon Jun 26 2017 VFR conditions expected through the next 24 hours at all three terminals. Thunderstorms may be possible at KCOS and KPUB through this evening, and if one should pass over the terminal, it could bring reduced VIS and CIGS. Expect increasing winds at the terminals for Tuesday afternoon as flow turns more westerly across the region. Wind gusts to near 30 kts are possible at all three terminal. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Tuesday for COZ222-224. && SHORT TERM...MOZLEY LONG TERM...MOORE AVIATION...MOZLEY
Hazardous weather outlook, Jun 26, 11:18 AM MDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1118 AM MDT Mon Jun 26 2017 COZ058>089-093>099-271730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1118 AM MDT Mon Jun 26 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to develop over the mountains by mid afternoon will have the capability of producing locally heavy rainfall. If one of these storms should form over a recent burn scar, then flash flooding would be possible, especially over the Hayden Pass and Junkins Burn Scars. Strong to marginally severe thunderstorms will be possible this afternoon and evening over most of the Eastern Plains. These storms will be capable of wind gusts to near 60 mph and hail up to the size of quarters. All storms will produce cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, isolated to scattered showers and thunderstorms can be expected across the area. A few storms across the far southeast plains will be marginally severe, with hail around quarter size, wind gusts around 60 mph. Locally heavy rainfall and lightning can also be expected with these storms. Then, mainly isolated storms, with cloud to ground lightning, wind gusts around 50 mph, and small hail will be possible during the afternoons and evenings from Wednesday through Sunday. Locations over the mountains and the San Luis Valley will see elevated fire weather conditions Tuesday through Thursday. Increasing westerly winds and low humidity values are expected, however, much will depend on fuel status. Use caution with any expected outdoor burning activities. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and this evening across most of Southeastern Colorado. 88/88
In the hours before
Special weather statement, Jun 26, 4:19 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT MON JUN 26 2017
COZ099-262300-
Springfield Vicinity/Baca County CO-
419 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 500 PM
MDT...
At 418 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles south of Vilas, or 16 miles southeast of
Springfield, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Walsh, Vilas, and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3699 10234 3699 10256 3738 10266 3755 10237
3731 10204 3712 10204
TIME...MOT...LOC 2218Z 313DEG 14KT 3725 10240
BLThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 26 min |
| Jun 25, 6:25 PM MDT | Special Weather Statement | PUB | 50 min | |
| Jun 25, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Jun 25, 7:14 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Jun 25, 7:18 PM MDT | Special Weather Statement | PUB | 27 min | |
| Jun 25, 7:27 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jun 25, 8:45 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| Jun 25, 9:15 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| Jun 25, 9:44 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Jun 26, 2:52 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Fremont, Rio Grande, Saguache | 29 hr |
| Jun 26, 3:42 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 48 min |
| Jun 26, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 26 min |
| Jun 26, 4:19 PM MDT | Special Weather Statement | PUB | Baca | 41 min |
| Jun 26, 4:25 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
| Jun 26, 4:32 PM MDT | Special Weather Statement | PUB | Kiowa | 43 min |
| Jun 26, 4:35 PM MDT | Special Weather Statement | PUB | Alamosa | 40 min |
| Jun 26, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 31 min |
| Jun 26, 5:08 PM MDT | Special Weather Statement | PUB | Fremont | 52 min |
| Jun 26, 5:09 PM MDT | Special Weather Statement | PUB | Teller | 51 min |
| Jun 26, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 26 min |
| Jun 26, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 30 min |
| Jun 26, 5:18 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 23 min |
| Jun 26, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
| Jun 26, 5:49 PM MDT | Areal Flood Advisory | PUB | Fremont, Pueblo | 116 min |
| Jun 26, 5:54 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jun 26, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 34 min |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.